Impaired Glucose Homeostasis with Hyperglycemia Secondary to Opioid Overdose

Presentation Number: SAT 624
Date of Presentation: April 1st, 2017

Imran Unal*1, Adil Mir2 and Manzoor Rather2
1Mercy Catholic Medical Center, Darby, PA, 2Mercy Catholic Medical Center, Darby

Abstract

Background


Opioid use is associated with impaired glucose homeostasis, weight gain, and metabolic syndrome. Preclinical and clinical literature supports that opioids cause delayed insulin secretion, elevated insulin levels, and increased insulin resistance resulting in hyperglycemia and elevated HbA1c1.

We report a case of a patient with no history of diabetes mellitus who presented with acute hyperglycemia in the context of an opioid overdose.


Case Presentation

A previously healthy 23 year old female was found to be unresponsive next to a tray of heroin. Blood glucose was 440 mg/dL and she received 8 gm of naloxone. She remained lethargic and was transferred to our hospital. Upon arrival, she was hypotensive to 96/54 mmHg with a heart rate of 101 beats per minute. Respiratory rate was 10 per minute, oxygen (02) saturation was 99% on 6 L of 0via nasal cannula. Temperature was 96.8 F rectally. Initial assessment revealed an unresponsive patient with bilateral pinpoint pupils. After receiving 2 gm of naloxone, her mental status started to recover and naloxone drip was initiated. Arterial blood gas showed pH of 7.35 (n 7.35-7.45), pC02 of 36 mmHg (n 35-45 mmHg), p02 of 65 mmHg (n 83-108 mmHg) and bicarbonate of 19.9 mmol/L (n 21-28 mmol/L). Blood work-up revealed an elevated WBC (34.2 Thou/uL, n 4.5-11 Thou/uL) and a lactate (9.9 mmol/L, n 0.5-2.2 mmol/L) with an anion gap of 20 (n 6-16) which resolved in 6 h with fluid resuscitation. Serum and urine ketones were negative. TSH was 0.38 uIU/mL (n 0.27-4.62 uIU/mL), chest X-ray and urinalysis showed normal findings. CT-brain showed no intracranial hemorrhage or acute infarct. Urine drug screen was positive for opiates, benzodiazepine and cocaine. Serum acetaminophen and alcohol levels were undetectable. EKG showed no significant ST segment and T wave abnormalities but an elevated cardiac troponin T of 0.13 ng/mL (n <0.04 ng/mL) which trended down in serial measurements. 2D Echo was suggesting stress-induced cardiomyopathy with left ventricular ejection fraction of 25-30% (n 50-70%). Repeat blood glucose was 318 mg/dL which trended down over 6 h to the range of 80-110 mg/dL with no use of glucose lowering agents. BMI was 22.1 kg/m2, no family history of diabetes mellitus and HbA1c was only 5.4 %. She was not on steroids, thiazide, or any sympathomimetic.


Discussion

Through centrally and peripherally located opiate receptors; opioids interact with the endocrine system and dysregulate glucose homeostasis2. To our knowledge, this is the first human case of demonstrated resolution of hyperglycemia after treatment of opioid overdose. It is unclear whether her cocaine use contributed to hyperglycemia; however, signs and symptoms of cocaine intoxication were not present. There are no recommendations to guide management of hyperglycemia or non-insulin dependent diabetes mellitus like metabolic state due to opioid use, further studies are needed.

 

Nothing to Disclose: IU, AM, MR